Barrow advice please on desmopressin

Discussion in 'Fibromyalgia Main Forum' started by JoFMS, Mar 9, 2007.

  1. JoFMS

    JoFMS New Member

    Hi Karen,

    I'm picking up some desmopressin from the chemist today to see if it will help me. I know it's a prescription drug but I've managed to get them to order it in for me. I haven't been diagnosed with diabetes insipidus as I can't seem to get a doctor to do any tests for me so I have to try things myself instead.

    I'm just wondering how much you should start by taking and how long does it take to have an effect?

    It's just so that I can see if it will help me, if it doesn't, at least I tried!

    Thanks for all your help so far.

  2. Catseye

    Catseye Member

    From what I know about it, you will get the needed effect from it immediately. It may raise your blood pressure a little, which was great for me.

    I have the inhaler, Minirin, that comes with approximately 25 or so doses. It says 1-4 sprays, but I've never used more than one. Just one spray in one nostril. Make sure you're adequately hydrated in the evening and don't drink anything (in any great quantity, anyway, I've taken small sips to clear my throat okay) for one hour before you use it. It's supposed to last about 8 hours. It's usually worn off in about 7 hours for me. It will let me go all night without having to get up or only having to get up once or twice. It says in the package insert to not drink one hour before you take it and not until 8 hours after. But use common sense, don't let yourself get dehydrated. The hormone is directing your kidneys to recirculate water back into the body instead of sending it to the bladder. But if the kidneys still send some water to the bladder, then you may get thirsty and have to drink something.

    Once in awhile, if I take a supplement too late at night or eat late, I'll have to use the bathroom in the middle of the night so it's good to know my body can do what it has to even when I take the hormone. So you'll have to pay attention to your body, like if you wake up in the middle of the night with a full bladder and you're thirsty, then definitely drink some water. Just sip it until you are rehydrated. You just don't want to guzzle water after you've taken the hormone unless you need to. And if it's not helping you with one spray for 2-3 nights in a row, then I'd try 2.

    I usually use it between 9 and 9:30 at night and it also makes me sleepy so I'm usually out within a few minutes of using it. I acually just went without it the other night to see what would happen. I must be starting to make the hormone again a little, because it's wasn't as bad as before. What happened last year was me getting up every 2 hours at night with a full bladder and I was very dehydrated.

    That went on for months, burning out my adrenals. I couldn't really sleep and I had to drink about 4-5 glasses of water every night. It really sucked. As soon as I got the hormone, I had my first good night of sleep in months.
    I think I'll be able to stop using it at some point, it's been about 6 months so far that I've been using it.

    I go to the bathroom alot during the day, with all the electrolytes and water I drink, but this stuff is just for night. And I'm glad I could get away with just one spray because it's expensive. A bottle of more or less 25 sprays is about $60. So when it instructs you to open up the inhaler for the first time and spray it in the air to see when it starts spraying, I'd spray it up your nose; you'll save one precious spray that way. You'll see what I mean when you get it. After the initial spray, it will be ready to go every time.

    Well, that's about it. It became clear to me last year that our health is in our own hands. Like someone recently told me, half of all doctors graduated in the bottom half of their class.

    good luck!

    karen
  3. terrilynnb

    terrilynnb New Member

    I have been on Desmopressin (pills not inhaler, for about 3 years and while it hasn't helped a lot of the symptoms, it has really helped with the lightheadedness, dehydretion thing, although I did start taking another med, Proamatine, that raises my periferal blood pressure at the same time. Together they have definitely helped witht the dehydration-horrendous thirst thing. I was tested for DI by an endocrinologist=I had never heard of DI and actually had seem other endos over the years who never even mentioned it. I think an endocrinologist is your best bet for a diagnosis of DI and treatment. It is a very simple test-the hardest part was driving to there without water all night before or in the morning of test.
    WARNING-I believe the instructions on the meds not to drink before or after are for bedwetters! It is also used to control bedwetting, but if you are taking it to stay hydrateed, which I am, you DO WANT TO CONTINUE DRINKING WATER. the point is to keep the water in you system longer. I take it during the day, 1/2 of a 0.1mg tab 3x a day, morning, mid afternoon and bedtime. I do not find that it makes me sleepy, do find that I can usually go al night without getting up to pee-that is huge for me!-and it helps me to not get as dehydrated and weak during the day. I did find that a whole tablet gave me palpitations but not half. Mke sure to ask your doc about the no drinking issue-that concerns me. good luck with it, terri